Wyoming, 2003

Heavy Snow in Wyoming, December 13 to 15, 2003

December 13 to 15, 2003 · NWS RIW · 7 events in 7 counties and zones

An intense Pacific storm pushed through Wyoming, spreading moisture and widespread snowfall to the western mountains and valleys. The mountains of Yellowstone National Park, Absaroka Mountains, Teton Mountains, and Salt River Mountains generally received betweeen 15 to 30 inches of new snowfall.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An intense Pacific storm pushed through Wyoming, spreading moisture and widespread snowfall to the western mountains and valleys. The mountains of Yellowstone National Park, Absaroka Mountains, Teton Mountains, and Salt River Mountains generally received betweeen 15 to 30 inches of new snowfall. The valleys of far western Wyoming received 5 to 8 inches of new fallen snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 12, 2:10 PM MST, 12 hours 50 minutes earlier.

Area forecast discussion, Dec 12, 2:10 PM MST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MST FRI DEC 12 2003

.TONIGHT THROUGH SUNDAY NIGHT...
FIRST WAVE OF PACIFIC MOISTURE MOVING INTO WESTERN WYOMING THIS
AFTERNOON WITH AREAS OF LIGHT SNOW FALLING.  EXPECT LIGHT SNOW TO
CONTINUE AND BECOME MORE WIDESPREAD THROUGH TONIGHT BUT SNOWFALL
AMOUNTS EXPECTED TO BE LIGHT.  MOISTURE TO INCREASE WITH STRONGER
JET STREAM DYNAMICS INTO WEST BY EARLY MORNING.  MOISTURE AND
DYNAMICS IN PLACE FOR LONG TERM SNOW EVENT.  QUESTION AS TO WHEN
SNOW ENDS ON SUNDAY.  TO KEEP CONSISTENT WITH ADJACENT FORECAST
OFFICES WILL KEEP SNOW GOING THROUGH THE DAY SUNDAY.  ISSUING
WINTER STORM WATCH FOR WESTERN MOUNTAINS AND VALLEYS FOR SATURDAY
THROUGH SUNDAY.  SNOW SHIFTS EAST SUNDAY NIGHT WITH A CHANCE OF
SNOW IN THE LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE SUNDAY
NIGHT WITH SNOW TAPERING OFF IN THE WEST.  IN THE EAST AND SOUTH
WINDY CONDITIONS WILL EXIST SATURDAY THROUGH SUNDAY BUT DO NOT
EXPECT HIGH WIND CRITERIA TO BE REACHED.

.MONDAY THROUGH FRIDAY...
LINGERING SNOWS IN THE EAST STILL LOOK REASONABLE FROM DEPARTING
SYSTEM EARLY ON MONDAY. RIDGE EXPECTED TO BEGIN BUILDING ACROSS
ROCKIES TUESDAY INTO WEDNESDAY BEFORE FLOW FLATTENS AND BECOMES MORE
ZONAL BY LATE IN THE WEEK. DRY FORECAST STILL ON TARGET FOR TUESDAY
THROUGH THURSDAY TIME FRAME UNDER UPPER LEVEL RIDGING. WITH ZONAL
FLOW LATE IN THE WEEK...UNCERTIANTY IN FORECAST INCREASES. HAVE ADDED
LOW POPS IN WEST FOR FRIDAY AHEAD OF AN APPROACHING SHORT WAVE ON
LATEST MRF COMBINED WITH INCREASED WESTERLY FLOW NOSING INTO
MOUNTAINS. TEMPERATURES WILL BE TRICKY WITH EXTENT OF WARM-UP UNDER
RIDGING MID WEEK. CENTRAL BASIN MAY HAVE TROUBLE BREAKING
INVERSIONS...ESPECIALLY IF THERE IS ANY SNOW COVER FROM SUN/MON
STORM. HAVE BACKED DOWN ON TEMPS MOST LOCATIONS.

&&

.RIW...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH WESTERN
MOUNTAINS AND VALLEYS SATURDAY THROUGH SUNDAY.  WYOMING ZONES..001..
002..12>15..23>25.

&&

C.BAKER/FRIEDERS
Hazardous weather outlook, Dec 12, 3:05 PM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY...UPDATED
305 PM MST FRI DEC 12 2003

WYZ001>020-022>030-131255-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
305 PM MST FRI DEC 12 2003

...WINTER WEATHER ADVISORY FOR WESTERN WYOMING THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.

SNOW WILL FALL OVER FAR WESTERN WYOMING THIS EVENING...WITH MAINLY
LIGHT ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOWFALL...POSSIBLY HEAVY AT TIMES...MAY CONTINUE SATURDAY AND SUNDAY
OVER WESTERN WYOMING. NEW SNOW ACCUMULATIONS OF 8 TO 12 INCHES ARE
POSSIBLE OVER THE LOWER ELEVATIONS AND VALLEYS OF WESTERN WYOMING...
WHILE 1 TO 2 FEET MAY FALL OVER THE WESTERN MOUNTAINS. THE STORM WILL
LIKELY PERSIST INTO SUNDAY EVENING AS A STRONG COLD FRONT PUSHES
SOUTHEAST ACROSS THE STATE...WITH LESSER AMOUNTS OF SNOWFALL EXPECTED
IN WESTERN WYOMING. ANOTHER ROUND OF SIGNIFICANT SNOWFALL IS POSSIBLE
OVER NATRONA COUNTY...INCLUDING CASPER...LATE SUNDAY NIGHT INTO EARLY
MONDAY AS A SURFACE LOW DEVELOPS NEAR CHEYENNE. TRAVELERS ACROSS
WYOMING THIS WEEKEND SHOULD MONITOR ALL WEATHER STATEMENTS...
INCLUDING ADVISORIES AND POSSIBLE WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

CF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Yellowstone National Park

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy Snow, Absaroka Mountains

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy Snow, Teton & Gros Ventre Mountains

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Mountains East

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Salt River & Wyoming Ranges

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy Snow, Jackson Hole

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Jackson Hole forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy Snow, Star Valley

When
December 13, 3:00 AM MST to December 15, 3:00 AM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332114, 5332115, 5332116, 5332117, 5332118, 5332119, 5332120.